Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 41, NWS Lake Charles, LA

September 14, 20085 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Sep 14, 2008, 10:56 AM CDT for 5 parishes in Louisiana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2008, 10:56 AM CDT (15:56 UTC)
Expired
Sep 14, 2008, 3:30 PM CDT
In force
5 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Acadia Parish, LA, Allen Parish, LA, Evangeline Parish, LA, Jefferson Davis Parish, LA, Saint Landry Parish, LA

The radar

The Lake Charles radar (KLCH), 60 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2965 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2965 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 141556
FFWLCH
LAC001-003-039-053-097-141900-
/O.NEW.KLCH.FF.W.0041.080914T1556Z-080914T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
1056 AM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN EVANGELINE PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF BASILE...
  WEST CENTRAL ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  ACADIA PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...RAYNE...MERMENTAU...IOTA...EUNICE...
  CROWLEY...CHURCH POINT...
  SOUTHERN ALLEN PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF KINDER...
  JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...WELSH...LAKE ARTHUR...JENNINGS...
  FENTON...ELTON...

* UNTIL 200 PM CDT

* AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOOD PRODUCING RAINFALL DUE TO THUNDERSTORMS AND SHOWERS    
  MOVING INTO THE WARNED AREA.  THESE STORMS WILL DUMP 1 TO 2 INCHES 
  OF RAIN IN AN HOUR OR LESS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE 
  OVER THE NEXT 2 TO 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOPSY...
  RICHARD...MIRE...HATHAWAY...CHATAIGNIER AND BRANCH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3009 9298 3009 9288 3015 9288 3016 9299
      3038 9302 3039 9312 3044 9313 3063 9220
      3044 9218 3044 9216 3030 9213 3027 9217
      3024 9217 3022 9223 3018 9224 3007 9238
      3007 9247 3012 9256 3004 9272 3004 9298

$$

KULA
1 follow-up statement
000 
WGUS54 KLCH 141855
FFWLCH
LAC001-003-039-053-097-142030-
/O.EXT.KLCH.FF.W.0041.000000T0000Z-080914T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHERN EVANGELINE PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF BASILE...
  SOUTHWESTERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  ACADIA PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...RAYNE...MERMENTAU...IOTA...EUNICE...
  CROWLEY...CHURCH POINT...
  SOUTHERN ALLEN PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF KINDER...
  JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...WELSH...LAKE ARTHUR...JENNINGS...
  FENTON...ELTON...

* UNTIL 330 PM CDT

* AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  MODERATE TO HEAVY RAINFALL CONTINUING TO PUSH SLOWLY EASTWARD.  AN 
  ADDITIONAL ONE INCH OF RAIN WILL FALL THROUGH 3:30 PM...CAUSING    
  CONSIDERABLE RUNOFF AND PONDING OF WATER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RICHARD...
  MIRE...HATHAWAY...EVANGELINE...CHATAIGNIER AND BRANCH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3009 9298 3009 9288 3015 9288 3016 9299
      3038 9302 3039 9312 3044 9313 3063 9220
      3044 9218 3044 9216 3030 9213 3027 9217
      3024 9217 3022 9223 3018 9224 3007 9238
      3007 9247 3012 9256 3004 9272 3004 9298

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 8:31 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 14, 8:31 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
831 AM CDT SUN SEP 14 2008

.UPDATE...
TO ADJUST POPS FOR CURRENT RAINFALL AREA.
&&

.DISCUSSION...
THREAT OF HEAVY RAINFALL CONTINUES ACROSS SW LA AS LINEAR MCS
PROPAGATES SLOWLY SE INTO HIGH PW AIRMASS OF 2.0-2.5 INCHES...WEAK
DEEP LAYER SHEAR...AND HIGH CAPE. SEVERE THREAT HAS
DIMINISHED DUE TO WEAKENING SHEAR...BUT SPC MESO ANALYSIS DOES
SHOW RATHER HIGH INFLOW MOISTURE/CAPE JUST OFF THE COAST. NOTE THE
79F DEW POINT AT KLCH.  CURRENT FFWS ADDRESS ECHO TRAINING AREAS
WHERE INTENSE RAINFALL RATES WILL PERSIST NEXT 1-2 HOURS.
STRATIFORM AREA SHOULD PERSIST IN OUR NW COUNTIES THIS
MORNING...WITH SOME DECREASE EXPECTED THIS AFTERNOON. CONCERN FOR
THE AFTERNOON WILL BE ACROSS THE SE PORTION OF THE CWA AND COASTAL
AREAS AS CONVERGENCE AND MOISTURE TRANSPORT SHIFT SE. THE COLD
FRONT MAY SPARK ADDITIONAL DEVELOPMENT...BUT LACK OF HEATING
SHOULD LIMIT INTENSE CONVECTION.
&&

.AVIATION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE JACKSON
MS/

RAIN REMAINED WEST OF LFT/ARA FOR MUCH OF THE NIGHT.
HOWEVER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
BPT/LCH/AEX FOR THE NEXT FEW HOURS. WILL MAINTAIN WORSENING
CONDITIONS IN THE TEMPO GROUPS AND GO WITH -SHRA VCTS IN THE
PREVAILING GROUPS. A COLD FRONT WILL LIKELY MOVE INTO THE AREA BY
EARLY AFTERNOON...SO SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE
AFTERNOON. WILL ADD -SHRA VCTS TO LFT/ARA FOR THE LATE MORNING TO
LATE AFTERNOON. MODELS SUGGEST CLOUDS WILL HANG ON THROUGH EARLY
MONDAY...SO WILL KEEP SKIES BKN/OVC...BUT LIKELY KEEP CEILINGS
ABOVE 3KFT AFTER 6Z. CEILINGS IN THE SHORT TERM WILL CONTINUE TO
BOUNCE AROUND. THERE ARE SEVERAL LAYERS OUT THERE...SCT-BKN AROUND
10-15...18-22 AND A HIGHER DECK. WILL MAINTAIN LOW TO MID LEVEL
CEILINGS THROUGH THE EARLY AFTERNOON. VFR CONDITIONS WILL PREVAIL
ACROSS THE AREA BY 12Z MONDAY. WINDS WERE FROM 10 TO 20 WITH
HIGHER GUSTS...BUT VALUES WILL CONTINUE TO WEAKEN THROUGH THE DAY.
WINDSPEEDS SHOULD BE DOWN TO 10KTS BY 00Z.

PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS/

DISCUSSION...
AS WHAT IS LEFT OF THE CIRCULATION OF IKE IS MOVING ACROSS NRN
AR...SRN PERIPHERY BANDS CONTINUE TO STREAM ACROSS SE TX AND SW LA.
IN ADDITION...A COLD FRONT WILL MOVE ACROSS THE FORECAST REGION
THROUGH EARLY MON. HOWEVER...MAIN UPPER TROUGH WILL BE SLOWER TO
MOVE ACROSS THE MID SECTION OF THE U.S. AS THE LOW FROM IKE
CONTINUES NEWD INTO THE MID MS VALLEY AND GREAT LAKES REGION. WITH
MAIN UPPER HIGH NOT SPREADING ACROSS THE WRN U.S. TILL WHAT LOOKS
LIKE TUE. THIS WILL KEEP US FROM INITIALLY GETTING NWRLY FLOW
ACROSS SE TX/SW LA. AS WELL...WILL NEED TO KEEP SOME RAIN CHANCES
AROUND TO ACCOMMODATE THIS LAGGING TROUGH AND ASSOCIATED RIPPLES
IN THE FLOW WHICH COULD HELP SOME ISOLATED TO SCATTERED ACTIVITY
PERSIST BEHIND THE FRONT.

BY FRI...SFC HIGH SHOULD SHIFT NE ACROSS U.S. ALLOWING FOR RETURN
GULF MOISTURE TO INFILTRATE INTO THE REGION AND ENOUGH SO TO
POSSIBLE SQUEEZE OUT SOME ISOLATED ACTIVITY FIRST ACROSS THE
COASTAL WATERS AND THEN SPREADING INLAND BY NEXT WEEKEND.

AS FOR MARINE...WILL CONTINUE WITH A SMALL CRAFT ADVISORY FOR
OUTER COASTAL ZONES THROUGH ONLY MID MORNING GIVING A LITTLE
FURTHER ALLOWANCE FOR RECEDING LEVELS. WILL ALSO CONTINUE WITH
COASTAL FLOOD WATCH AS TIDE LEVELS CONTINUE TO BE ABOVE CRITERIA
AND EXPECTED TO TAKE A LITTLE TIME AS WELL TO RECEDE.
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...EVANGELINE...JEFFERSON DAVIS...LAFAYETTE...
     RAPIDES...ST. LANDRY...UPPER ST. MARTIN...VERNON.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: HARDIN...JASPER...NEWTON...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE
     FOLLOWING ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

&&

KULA
Hazardous weather outlook, Sep 14, 5:27 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
527 AM CDT SUN SEP 14 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151030-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
527 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AS THE REMNANTS OF IKE MOVE OFF TO THE NORTHEAST...THE RISK FOR A
FEW BRIEF TORNADOES WILL CONTINUE THROUGH MID MORNING. A COASTAL
FLOOD WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE
WESTERN LOUISIANA COAST. HEAVY DOWNPOURS WILL CONTINUE IN THE
LINGERING OUTER RAIN BANDS OF IKE. IN ADDITION...A COLD FRONT WILL
MOVE INTO THE REGION BY LATE AFTERNOON...LEADING TO MORE
WIDESPREAD MODERATE TO HEAVY RAINFALL. ADDITIONAL FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS WILL LIKELY OCCUR. AVOID HIGH
WATERS. TURN AROUND DONT DROWN.

SUSTAINED WINDS NEAR 15 MPH WITH HIGHER GUSTS CAN BE EXPECTED FOR
COASTAL AREAS THROUGH THE MORNING. EXPECT GUSTS TO DIMINISH
THROUGH THE AFTERNOON. SEAS WILL CONTINUE TO SUBSIDE THROUGH THE
DAY ALSO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH THE MORNING.

In the hours before

Special weather statement, Sep 14, 9:39 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
939 AM CDT SUN SEP 14 2008

LAZ029-141525-
AVOYELLES LA-
939 AM CDT SUN SEP 14 2008

...SIGNIFICANT WEATHER ALERT FOR AVOYELLES PARISH UNTIL 1030 AM
CDT...

AT 939 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 5
MILES NORTH OF MARKSVILLE TO 10 MILES...MOVING NORTHEAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  COTTONPORT BY 945 AM CDT
  MOREAUVILLE BY 950 AM CDT
  PLAUCHEVILLE...MOREAUVILLE AND BORDELONVILLE BY 955 AM CDT
  HAMBURG BY 1000 AM CDT
  SIMMESPORT BY 1005 AM CDT

WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR
DRAINAGE AREAS.

KULA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:13 PM CDTTornado WarningLCHVernon32 min
Sep 13, 7:46 PM CDTTornado WarningLCHVernon29 min
Sep 13, 8:47 PM CDTRiver Flood WarningLCHRapides7 days
Sep 13, 9:21 PM CDTCoastal Flood WarningLCH7 days
Sep 13, 10:52 PM CDTTornado WarningLCHRapides, Vernon23 min
Sep 14, 1:20 AM CDTSevere Thunderstorm WarningLCHCalcasieu59 days
Sep 14, 3:18 AM CDTTornado WarningLCHAllen, Beauregard, Vernon42 min
Sep 14, 3:22 AM CDTFlash Flood WarningLCHAllen, Beauregard, Rapides, Vernon5 hr
Sep 14, 3:45 AM CDTTornado WarningLCHAllen, Evangeline, Rapides, Vernon60 min
Sep 14, 3:57 AM CDTTornado WarningLCHAllen, Beauregard, Vernon63 min
Sep 14, 5:28 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu, Vernon3 hr
Sep 14, 6:12 AM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more10 hr
Sep 14, 8:03 AM CDTFlash Flood WarningLCHCalcasieu4 hr
Sep 14, 8:26 AM CDTFlash Flood WarningLCHBeauregard3 hr
Sep 14, 8:36 AM CDTFlash Flood WarningLCHAllen, Beauregard, Evangeline, Rapides, Vernon3 hr
Sep 14, 9:18 AM CDTFlash Flood WarningLCHCameron3 hr
Sep 14, 9:21 AM CDTRiver Flood WarningLCHAllen48 hr
Sep 14, 9:21 AM CDTRiver Flood WarningLCHAllen5 days
Sep 14, 9:29 AM CDTSpecial Marine WarningLCH71 days
Sep 14, 10:21 AM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry3 hr
Sep 14, 12:18 PM CDTFlash Flood WarningLCHCameron117 min
Sep 14, 12:41 PM CDTFlash Flood WarningLCHAcadia, Lafayette, Saint Landry, Saint Martin, Vermilion3 hr
Sep 14, 2:31 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary89 min
Sep 14, 2:33 PM CDTAreal Flood WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more12 hr
Sep 14, 3:43 PM CDTTornado WarningLCHSt. Mary27 min
Sep 14, 3:58 PM CDTFlash Flood WarningLCHIberia, St. Mary92 min
Sep 14, 5:58 PM CDTFlash Flood WarningLCHSaint Martin, St. Mary92 min

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.